My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

In my patient with a serious infection, when should I worry about a primary immunodeficiency disorder?

You may consider a primary immunodeficiency disorder (PID) when 2 or more of the following “warning signs” are present: 1

  • ≥ 4 ear infections in 1 year
  • ≥ 2 serious sinus infections in 1 year
  • ≥ 2 pneumonias in 1 year
  • Recurrent, deep skin or organ abscesses
  • Persistent thrush in mouth or persistent fungal infection on the skin
  • ≥ 2 deep-seated infections, including septicemia
  • ≥ 2 months on antibiotics with little effect
  • Need for IV antibiotics to clear infections
  • Failure of an infant to gain weight or grow normally
  • Family history of primary immunodeficiency

Other infectious conditions that may be a clue to PID include those in unusual locations (eg, pneumococcal arthritis) or caused by unusual pathogens (eg, Pneumocystis jirovecii).

Among non-infectious conditions, history of granulomas in multiple organs, early-onset eczema refractory to therapy, and autoimmunity (eg, autoimmune cytopenias, autoimmune thyroiditis, celiac disease, vitiligo, type I diabetes mellitus) may also be potential clues.2

But before you embark on searching for PID,  rule out local barrier disorders of the skin or mucosa (eg, foreign body, bronchiectasis, cystic fibrosis) and secondary causes of immunodeficiency (eg, HIV), syndromes of protein loss/deficiency (eg, cirrhosis, nephrotic syndrome, malnutrition), splenectomy, malignancy, and medications (eg, steroids, chemotherapy, tumor necrosis factor inhibitors).2

Final Fun Fact: Did you know that PID affects 1 in 1,200 people in the US? 3

References:

  1. Arkwright PD, Gennery AR. Ten warning signs of primary immunodeficiency: a new paradigm is needed for the 21st century. Ann N Y Acad Sci 2011; 1238:7-14 http://onlinelibrary.wiley.com/doi/10.1111/j.1749-6632.2011.06206.x/abstract
  2. Hausmann O, Warnatz K. Immunodeficiency in adults a practical guide for the allergist. Allergo J Int. 2014; 23: 261–268 https://link-springer-com.ezp-prod1.hul.harvard.edu/article/10.1007/s40629-014-0030-4
  3. Boyle JM, Buckley RH. Population prevalence of diagnosed primary immunodeficiency diseases in the United States. J Clin Immunol 2007; 27:497  https://link.springer.com/article/10.1007/s10875-007-9103-1

 

Contributed by Yousef Badran, MD, Mass General Hospital, Boston, MA.

In my patient with a serious infection, when should I worry about a primary immunodeficiency disorder?